(RxWiki News) In an effort to achieve a more youthful look, some people turn to injectable fillers meant to plump up their skin and get rid of wrinkles. But these products aren't always safe, especially if they haven't been approved for cosmetic use.
The US Food and Drug Administration (FDA) is warning that an injectable filler called Expression may cause a number of side effects. These possible side effects include lumps, bumps, bruising, swelling and pain, among others.
Expression, which is manufactured by Enhancement Medical, has not been approved by the FDA as a dermal filler to fill in wrinkles on the face.
"Discuss the possibility of harmful reactions to dermal fillers with your health care provider."
"The FDA has become aware of adverse events associated with the use of Expression (also known as Expression Injectable) as a dermal filler," the FDA wrote in the warning. "These events have included swelling, tenderness, firmness, lumps, bumps, bruising, pain, redness, discoloration, itching and the development of hard nodules."
The agency noted that it received one report of a patient who developed "firm masses in the face after being injected with the Expression product, which was used as a dermal filler." Even after doctors tried to dissolve the masses, the patient still had an "obvious deformity."
Expression is a hyaluronic acid gel. While the product has not been approved as a dermal filler, it is approved as an intranasal splint. Expression is meant to reduce bleeding and swelling in the nasal cavity after surgery or trauma.
Due to the potential risks, the FDA is recommending that health care providers stop using Expression as a dermal filler. The agency further recommends that consumers only receive dermal injections with FDA-approved products and from a licensed health care provider.